Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Ear blockage, fluid drainage in throat, seizures. On keppra medication. Could ear plugging cause seizures?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2445 Questions
I have developed a problem where my ears get plugged up and I have to open my mouth several times to get my ears to pop open. When I do this I can feel fluid draining down my throat. Lately I have developed seizures that they are treating with Keppra. I just wondered if the problem with my ears plugging could be causing the seizures.
Posted Sun, 22 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 2 hours later

Thank you for your query.

1. The eustachian tube connects the middle ear to the nose and helps equalize middle ear air pressure with atmospheric air pressure. It also helps drain mucus from the middle ear. This tube is normally collapsed and opens during chewing, swallowing, yawning, Valsalva and other manoeuvres.

2. Eustachian Tube Dysfunction with a post nasal drip requires a few tests. Get your ear drums examined by a local ENT Specialist. The eardrums in eustachian tube dysfunction appear dull and retracted; sometimes a fluid level can be seen behind the eardrum, besides other subtle signs. get a pure tone audiogram (PTA) and an impedance audiogram (I/A) done. These tests detect any hearing loss or evidence of fluid or negative pressure in the middle ear.

3. Middle ear problems do not lead to seizures. However in the presence of seizures, you must get a CT PNS (Para Nasal Sinuses) and an MRI Brain & Temporal Bones done. This would be important if one ear is worse than the other.

4. A Post nasal drip usually signifies nasal and sinus problems. Do you have any symptoms related to your nose and sinuses? Do you have any hearing loss? Do you have difficulty in understanding speech? Is there any dizziness?

5. Regular Steam inhalation, anti-allergic decongestants, mucolytics and steroid nasal sprays will help restore normal eustachian tube function.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor